Signs of Tramadol Abuse
As one of the least potent opioid painkillers, many people believe tramadol is not addictive. This false sense of security can lead some people to develop an addiction without even realizing it.
Using tramadol without a prescription or taking it in higher doses, more often or for longer than prescribed are all considered abuse of this drug. Combining tramadol with other substances to increase its effects is also abuse.
It’s important to recognize the signs of tramadol abuse as early as possible to prevent an addiction from developing. Signs and side effects of tramadol abuse include:
- Pinpoint (very small) pupils
- Changes in appetite
- Nausea or vomiting
- Slurred speech
- Impaired coordination
Tramadol misuse or abuse has the potential to lead to severe adverse reactions, such as seizures. Seizures are most likely when large dosages are taken (usually 400mg or more daily), for extended periods of time. Seizures are also more common when tramadol is taken with of antidepressants.
Questions about treatment?
Get confidential help 24/7. Call now for:
- Access to top treatment centers
- Caring, supportive guidance
- Financial assistance options
The Dangers of Tramadol
Even when the drug is used properly and under the supervision of a doctor, tramadol users can experience adverse reactions to it, such as nausea and dizziness. Abuse of tramadol makes the drug more dangerous and puts the user at risk for severe side effects or overdose.
Taking tramadol in combination with other substances, called polydrug use, also increases the risk of serious and sometimes fatal side effects.
According to the Substance Abuse and Mental Health Services Administration, the number of emergency department visits involving tramadol abuse or misuse increased approximately 250 percent from 2005 to 2011.
Side effects of tramadol abuse may include:
- Nausea and vomiting
- Appetite loss
- Trouble concentrating
- Muscle aches
More severe symptoms of tramadol abuse typically occur when higher doses of the drug are taken or when tramadol is taken in combination with another substance. Severe symptoms of tramadol abuse can include seizures and central nervous system depression. CNS depression is when the central nervous system slows down to the point where the heart rate and breathing decreases, which can lead to loss of consciousness, coma, and potentially even death.
Another potentially dangerous side effect of tramadol abuse is serotonin syndrome, which can be life-threatening if left untreated. It occurs when too much serotonin, a chemical that relays signals in the brain, is produced or remains in the brain. Serotonin syndrome most commonly occurs in patients who take tramadol and antidepressants at the same time. Symptoms of serotonin syndrome include:
- Jerky muscles
- Rigid muscles
- Lack of coordination
Ready to get help?
Speak with an expert (855) 826-4464
- OR -
Recognizing a Tramadol Addiction
Those who have a history of substance abuse are more likely to develop an addiction to tramadol. However, even those who have never abused alcohol or drugs are at risk. Tramadol is commonly prescribed because it is considerably less addictive than most other medications, but that definitely does not mean it is risk free.
A person who abuses tramadol may not necessarily be addicted to the drug. The presence of both a physical and psychological dependence on tramadol typically indicates an addiction.
I was afraid of facing life without them. I was still involved in life, as far as work, church, kids and grandkids’ events. But my mind was constantly on how many I had left and when I had to get more. Would there be any to get from my dealer? Each day, I had to have them.
According to the Diagnostic and Statistical Manual of Mental Disorders, there are 11 criteria that characterize addiction. Depending on how many of the criteria apply, a person can have a mild, moderate or severe substance use disorder or addiction.
The following behaviors are commonly associated with an addiction to tramadol
- Visiting multiple doctors to obtain more tramadol (doctor shopping)
- Compulsive use of tramadol
- Neglecting responsibilities at home, work, or school
- Social or interpersonal problems related to tramadol use
- Mood swings
- Excessive drowsiness
- Using tramadol without a prescription or buying it off the street
- Difficulty concentrating
- Inability to feel pleasure
- Impaired coordination
- Vomiting from large doses
- Having to take larger amounts to experience the same effects
- Hiding or leaving around empty prescription bottles
- Withdrawal symptoms after ceasing use
- Spending large amounts of money on tramadol
- Continuing to use tramadol despite negative consequences
- Spending the majority of time using, recovering from, or trying to obtain tramadol
The development of tolerance and withdrawal symptoms are signs of a physical dependence on tramadol. Craving the drug is a very common sign of a psychological dependence.
Intervention and Next Steps
An intervention for someone addicted to tramadol should be carefully planned and executed. Sometimes, those addicted to tramadol do not realize they have a problem or are in denial about their drug abuse.
It is not uncommon for addicts to feel ambushed or react defensively to an intervention. The help of a professional interventionist can prepare you and your loved ones for this and other possible reactions. Interventionists guide an addict’s loved ones through the intervention process, educate them about addiction and help them plan and perform the intervention.
When staging an intervention for tramadol addiction, timing and location are very important. Making the addict feel as comfortable as possible is key. Be sure to rehearse what you’re going to say beforehand to ensure your feelings are expressed clearly and thoughtfully.
Rehab for Tramadol Addiction
Those who are physically dependent on tramadol will experience withdrawal symptoms if they reduce their dose too quickly or stop taking the drug altogether. Common tramadol withdrawal symptoms include sweating, nausea, anxiety, depression, restlessness, hyperactivity, and diarrhea. These symptoms generally last for 5-7 days. Typically, those who have taken higher doses of tramadol and for longer periods of time have more severe withdrawal symptoms. An inpatient, medically-supervised detox is recommended to wean individuals off tramadol in order to reduce withdrawal symptoms.
Tapering off tramadol by reducing the dosage over several weeks is recommended over quitting “cold turkey.”
Weaning off the drug in this way can help to reduce withdrawal symptoms associated with tramadol addiction.
The process of ridding the body of the drug, called detox, is often the first step in many tramadol treatment programs. Medically assisted detox is the safest way to detox because the patient is under a doctor’s supervision in case withdrawal symptoms lead to potentially life-threatening complications.
Medically-supervised detox, and inpatient and outpatient rehabs provide professional, quality care, giving tramadol addicts their best chance at a successful recovery.
For help finding a detox or treatment program for tramadol addiction, reach out to a treatment specialist today.
Get help today
Don't go through the process of recovery alone. Get in touch with someone who can help.
Browse drug rehab centers
No matter where you live, there is a drug rehab center that can help you overcome your addiction. We'll help you find it.